Here’s the link: Talking to your patients about ranitidine Thanks to John Pohl for sharing this information.
Talking to your patients about ranitidine
The recent FDA safety alert might be causing concern among your patients about their heartburn treatment.
The FDA recently released several safety alerts on ranitidine formulations, including the brand-name drug Zantac, that were found to contain a nitrosamine impurity called N-nitrosodimethylamine (NDMA) at low levels. NDMA is classified as a probable human carcinogen (a substance that could cause cancer) based on results from laboratory tests and animal studies. NDMA is a known environmental contaminant and found in water and foods, including meats, dairy products, and vegetables. This contaminant is similar to was recently found in losartan, an angiotensin II receptor blocker used to treat hypertension, that was recalled by the FDA.
The FDA is continuing to test ranitidine products from multiple manufacturers and is assessing the potential impact on patients who have been taking ranitidine.
With the voluntary recall of 14 lots of prescription ranitidine capsules distributed by Sandoz Inc., as well as the voluntary recall of over-the-counter (OTC) ranitidine tablets (75 mg and 150 mg), labeled by Walgreens, Walmart, and Rite-Aid and manufactured by Apotex Corp, your patients might be asking a lot of questions about whether to continue to using their medicines and what alternatives are available.
TALKING TO YOUR PATIENTS
The FDA safety alerts have been covered by various media outlets since early September. This may cause your patients to question whether they should stay on or start using ranitidine products. When discussing the recall with your patients, let them know that:
- Ranitidine is an H2 blocker (antihistamine) — available OTC and in prescription strength — used to prevent and relieve heartburn associated with acid ingestion and sour stomach. It reduces stomach acid and works longer but not as quickly as antacids.
- Not all ranitidine medicines marketed in the U.S. are being recalled and the FDA is not recommending individuals stop taking all ranitidine medicines at this time.
- It might be prudent to hold off taking Zantac until a final FDA conclusion.
- Multiple drugs are approved for the same or similar uses as ranitidine. Other treatment options are available, both prescription and OTC, for patients who are concerned about ranitidine.
- Life-style modifications may reduce or eliminate the need for heartburn drugs for long-term use. These may include weight loss, avoiding tobacco or a change in eating patterns. Share AGA’s patient education content on gastroesophageal reflux disease (GERD) for more tips for your patients.
Related blog post: Preliminary Recommendations from NASPGHAN on Ranitidine Warnings
Recently, there have been concerns about zantac (ranitidine). NASPGHAN has made the following preliminary recommendations:
NASPGHAN has been in conversation with the FDA and would like to offer the following language for you/your office/your division and your patients/parents.
The U.S. Food and Drug Administration has learned that some ranitidine medicines, including some products commonly known as the brand-name drug Zantac, contain a nitrosamine impurity called N-nitrosodimethylamine (NDMA) at low levels. NDMA is classified as a probable human carcinogen (a substance that could cause cancer) based on results from laboratory tests. NDMA is a known environmental contaminant and found in water and foods, including meats, dairy products, and vegetables.
The FDA has been investigating NDMA and other nitrosamine impurities in blood pressure and heart failure medicines called Angiotensin II Receptor Blockers (ARBs) since last year, and when it discovered unacceptable levels of nitrosamines the ARBs have been recalled.
The FDA is evaluating whether the low levels of NDMA in ranitidine pose a risk to patients and will post that information when it is available.
It is important to note that although NDMA may cause harm in large amounts, the levels the FDA is finding in ranitidine from preliminary tests barely exceed amounts you might expect to find in common foods.
The agency is working with international regulators and industry partners to determine the source of this impurity in ranitidine. The agency is examining levels of NDMA in ranitidine and evaluating any possible risk to patients. The agency will provide more information as it becomes available.
The FDA is not calling for individuals to stop taking ranitidine at this time; however, patients taking prescription ranitidine who wish to discontinue use should talk to their health care professional about other treatment options. People taking OTC ranitidine could consider using other OTC medicines approved for their condition. There are multiple drugs on the market that are approved for the same or similar uses as ranitidine.
Previously, this blog has noted an association between ranitidine usage and necrotizing enterocolitis (NEC) (see below). Now, another study provides insight into a potential mechanism (JPGN 2013; 56: 397-400).
This study examined the fecal microbiota in 76 premature infants who were enrolled in a case-controlled, cross-sectional study. 25 infants receiving H2-blockers were compared with 51 matched controls.
Results: microbial diversity was lower, relative abundance of Proteobacteria was increased, and Firmicutes was decreased in the stools of infants receiving H2-blockers.
While this study did not specifically examine the effect of H-2 blockers on NEC (no infants in this study had NEC), there are multiple reasons why the findings should be a cause for concern.
- Gastric acidity acts as a natural defense against bacterial growth and H-2 blockers (as well as proton pump inhibitors) inhibit this defense
- Previous studies have shown an association between NEC and with diminished microbial diversity/increased Proteobacteria. Proteobacteria include well-known pathogens like Klebsiella, Shigella, Escherichia coli, and Citrobacter.
Related blog entries: